Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Suffering from seizures. Taking eptoin, epilan tablets, memory loss. Should we stop eptoin?

My husband has been taking Eptoin 50 mg 1 tab and epilan 100 mg 3 tablet daily , for the past 5 years. The family doctor suggested that we should change Eptoin as this causes memory loss if used for more than few years, though the neuro does not what to change it because it has controlled his seizures . Kindly suggest what to do ? Also the side effect of Eptoin . Thanks
Asked On : Sun, 22 Jul 2012
Answers:  1 Views:  833
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Neurologist 's  Response
Nov 2013

Eptoin (phenytoin) is an old anti-epileptic drug and is still very widely used.

Epilan is a combination of phenytoin and phenobarbitone, and is also an old combination.

Among the two drugs that your husband is taking, epilan is more likely to cause memory problems (because of the side effect of phenobarbitone).

Your husband needs evaluation to find out the severity of memory problem and the reasons for it. If it is due to epilan, it may need to be stopped.

There are other newer antiepileptic drugs, which are more safe and do not cause memory problems.

Please discuss these issues with your neurologist.

Best wishes,
Dr Sudhir Kumar MD DM (Neurologist)
Senior Consultant Neurologist
Apollo Hospitals, Hyderabad
Answered: Wed, 24 Oct 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor